Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 166, NWS Albuquerque, NM

June 7, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2017, 6:47 PM MDT for Lincoln County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2017, 6:47 PM MDT (00:47 UTC)
Expired
Jun 7, 2017, 7:04 PM MDT
In force
17 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 67 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3845 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS55 KABQ 080047
SVRABQ
NMC027-080130-
/O.NEW.KABQ.SV.W.0166.170608T0047Z-170608T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
647 PM MDT WED JUN 7 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  South central Lincoln County in central New Mexico...

* Until 730 PM MDT.

* At 647 PM MDT, a severe thunderstorm was located over Fort Stanton,
  or 13 miles northeast of Ruidoso, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ruidoso, Ruidoso Downs, Capitan, Fort Stanton and Glencoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3354 10562 3354 10548 3332 10540 3335 10567
TIME...MOT...LOC 0047Z 358DEG 12KT 3350 10556 

HAIL...1.00IN
WIND...60MPH
 
$$

Guyer
1 follow-up statement
121 
WWUS55 KABQ 080104
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
704 PM MDT WED JUN 7 2017

NMC027-080114-
/O.CAN.KABQ.SV.W.0166.000000T0000Z-170608T0130Z/
Lincoln-
704 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3354 10562 3354 10548 3332 10540 3335 10567
TIME...MOT...LOC 0104Z 358DEG 12KT 3344 10556 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:54 PM MDT, 53 minutes earlier.

Area forecast discussion, Jun 7, 5:54 PM MDT, 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
554 PM MDT Wed Jun 7 2017

.AVIATION...
00Z TAF CYCLE
SHRA/TSRA will continue to move toward the east and southeast across
much of NM though the evening, however, NW NM will remain dry. Large
hail, gusty downburst winds, and heavy downpours will temporarily
bring ceilings/visibility down to MVFR/IFR categories from the Rio
Grande Valley eastward toward KTCC and KROW. Mt obscurations are
possible across the south central mtns. Storms along and west of the
Rio Grande Valley should diminish near or shortly after sunset, but
storms across the eastern plains should organize as they shift
SE. These storms should move into TX and slowly diminish around or
shortly after midnight. Additionally, another east canyon wind is
expected for ABQ this evening, with gusts near 30kt possible. Less
storm activity is expected on Thursday.

34

&&

.PREV DISCUSSION...251 PM MDT Wed Jun 7 2017...
.SYNOPSIS...
Another round of showers and thunderstorms today will impact central
and eastern NM through this evening. These storms will be capable of
producing heavy rain, strong outflow winds, small hail, and frequent
lightning strikes. A few storms may become severe over eastern NM
this evening. An upper level trough developing along the west coast
will force drier air into central and western NM Thursday. This dry
air will overtake all of NM Saturday through Monday with widespread
breezy to windy conditions. Temperatures will soar into the 80s and
90s across the entire state, with even some low 100s over the far
southeast plains. There are no indications of moisture returning to
the area for at least the next 7 days.

&&

.DISCUSSION...
Sufficient moisture and instability over the region today has led to
yet another round of showers and storms around the higher terrain.
The center of the upper level ridge has shifted slightly farther
east into northern Chihuahua so storm motions have become slightly
more east/southeast. GOES high density winds is picking up a 30 to
35kt speed max along the northern periphery of the upper high and
this is not shown well by models. The current SPC marginal risk area
extends to the central mt chain but would not be surprised to see
some strong storms in the Rio Grande Valley as well. The latest radar
and MRMS MESH products attest to this with strong storms on the
approach to the ABQ metro.

After an active evening over eastern NM, a much quieter pattern is
on the way for Thursday through much of next week. The upper trough
along the west coast will slide north of NM over the weekend and
force a large dry intrusion over the state. Stronger winds aloft will
interact with deepening surface low pressure over southeast CO to
produce at least widespread breezy conditions, especially for eastern
NM. The hottest temperatures of the season so far will develop over
the area beginning Friday. Much of central and western NM will soar
into the 80s and 90s, with low 100s likely over the southeast plains
through Monday.

The upper trough will pass north of NM Monday and allow temps to
trend cooler over the state Tuesday. A zonal flow flow pattern will
develop in its wake Wednesday with no end in site to dry and very
warm conditions through the end of next week.

Guyer

&&

.FIRE WEATHER...
The weather pattern today has held very comparable to yesterday with
the placement and coverage of storms favoring the southwestern
mountains and central mountain chain. And with the ridge of high
pressure aloft over western NM, storms will continue to drift to the
southeast at about 10 to 15 mph, gradually filling into the high
plains in the eastern tier of the state through the evening. The
driest air has invaded the far northwestern to west central zones
where RH has already fallen below 15 percent. Fortunately,
prevailing winds have been fairly light, but showers and
thunderstorms will create their own localized gusty and erratic wind
fields through the evening. With all the storms expected east of the
mountains this evening, outflow is expected to be channeled through
the gaps/canyons and into the Rio Grande valley where some gusty
conditions could develop.

As has been advertised for a few days now, some drier air is still
expected to invade more of northwestern to north central NM on
Thursday. This will limit storm potential there with a chance for a
few drier thunderstorms on the edge of the drier airmass nosing in.
The extent of the drying in the northwest corner will be substantial
with single digit dewpoints and RH values plummeting to 5 percent or
less around the northwest plateau/San Juan basin. Breezes will be
moderate in the central to western zones Thursday afternoon. High
Haines of 6 will encompass this dry air. Isolated to scattered
storms will still be possible in the southwest mountains and along
and east of the central mountain chain, and perhaps a few strong to
severe cells along/east of the central mountain chain.

The drier westerly flow advances even farther east by Friday as the
ridge aloft begins to lay over due to an approaching Pacific upper
low. Dewpoints will lower substantially, enough to shut down
thunderstorm chances even in the plains of NM. Temperatures will run
near to slightly above normal with breezy conditions.

The breezes will continue increasing day-by-day into Saturday,
Sunday, and Monday as the flow aloft steadily increases while the
upper low works into the Great Basin. Conditions may not initially
meet critical thresholds on Saturday, but critical winds will become
increasingly juxtaposed over the dry, unstable airmass toward Sunday
and more-so on Monday. This period will warrant close attention
given the abundant recent wildfires and controlled burning ongoing,
but it does certainly fit within the climatological norm.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 7, 3:55 AM MDT, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Wed Jun 7 2017

NMZ501>540-081000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
355 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon into
this evening for much of the east central and southeast plains of
New Mexico where isolated thunderstorms may be capable of producing
large hail, damaging winds, and perhaps a brief tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong thunderstorms are possible across the eastern plains
Thursday afternoon and evening. Otherwise, dry air from the west will
end thunderstorms chances on Friday. Very dry air along with very
warm to hot temperatures and breezy to locally windy conditions are
expected over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today and for eastern New Mexico
due to the threat for severe thunderstorms.

33

In the hours before

Special weather statement, Jun 7, 4:17 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT WED JUN 7 2017

NMZ518-519-521-072245-
Sandia/Manzano Mountains-Santa Fe Metro Area-Middle Rio Grande
Valley/Albuquerque Metro Area-
417 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...
SOUTHEASTERN SANDOVAL...SOUTHWESTERN SANTA FE...BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 445 PM MDT...

At 416 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandia Heights to Albuquerque to near
Isleta Pueblo to near Bosque Farms. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Albuquerque, eastern Rio Rancho, Valencia, Los Lunas, Corrales,
Bernalillo, Los Ranchos De Albuquerque, Bosque Farms, Edgewood and
Peralta.

This includes the following highways...
 Interstate 40 between Mile Markers 146 and 187.
 Interstate 25 between Mile Markers 205 and 247.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3527 10614 3503 10619 3491 10628 3476 10662
      3496 10704 3505 10686 3520 10671 3541 10659
TIME...MOT...LOC 2216Z 280DEG 31KT 3520 10654 3509 10654 3495 10661
3488 10678

Guyer
Special weather statement, Jun 7, 4:40 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
440 PM MDT WED JUN 7 2017

NMZ507-519-072315-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
440 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...
NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 515 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Mesita, or 18 miles southeast of Laguna Pueblo,
moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Cibola...northwestern Valencia and Bernalillo Counties.

&&

LAT...LON 3484 10728 3498 10708 3481 10680 3467 10715
TIME...MOT...LOC 2239Z 312DEG 13KT 3485 10713

Guyer
Special weather statement, Jun 7, 5:02 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT WED JUN 7 2017

NMZ519-072330-
Middle Rio Grande Valley/Albuquerque Metro Area-
502 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALENCIA COUNTY UNTIL 530
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Lunas, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Valencia, Los Lunas, Belen, Bosque Farms, Peralta, Rio Communities
North, El Cerro Mission, Tome, Los Chaves and Adelino.

This includes Interstate 25 between Mile Markers 195 and 207.

&&

LAT...LON 3475 10688 3487 10682 3486 10658 3463 10669
TIME...MOT...LOC 2302Z 302DEG 15KT 3479 10678

Guyer
Local storm report, Jun 7, 5:11 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S MILAGRO             34.90N 105.24W
06/07/2017  E1.00 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702024

RJH
Special weather statement, Jun 7, 5:28 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
528 PM MDT WED JUN 7 2017

NMZ519-520-080000-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
528 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VALENCIA AND NORTH
CENTRAL SOCORRO COUNTIES UNTIL 600 PM MDT...

At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Belen, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jarales.

This includes Interstate 25 between Mile Markers 181 and 190.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3457 10709 3464 10704 3467 10699 3463 10677
      3452 10679 3443 10687
TIME...MOT...LOC 2328Z 297DEG 18KT 3459 10697

Guyer
Special weather statement, Jun 7, 5:41 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
541 PM MDT WED JUN 7 2017

NMZ526-539-080000-
Eastern Lincoln County-South Central Mountains-
541 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 600
PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm near
Encinoso, or 22 miles east of Carrizozo, moving south at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Encinoso.

&&

LAT...LON 3381 10560 3381 10539 3362 10535 3365 10563
TIME...MOT...LOC 2340Z 008DEG 11KT 3373 10550

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:06 PM MDTTornado WarningABQLincoln24 min
Jun 7, 6:19 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance26 min
Jun 7, 7:08 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 7, 7:09 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:24 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Jun 7, 7:52 PM MDTSpecial Weather StatementABQLincoln38 min
Jun 7, 8:25 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Jun 7, 8:46 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 7, 9:08 PM MDTAreal Flood AdvisoryABQLincoln82 min
Jun 7, 9:24 PM MDTSpecial Weather StatementABQCurry51 min
Jun 7, 9:34 PM MDTSpecial Weather StatementABQRoosevelt41 min
Jun 8, 2:05 PM MDTSpecial Weather StatementABQUnion25 min
Jun 8, 2:28 PM MDTSpecial Weather StatementABQHarding32 min
Jun 8, 2:37 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union53 min
Jun 8, 3:31 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel59 min
Jun 8, 4:24 PM MDTSpecial Weather StatementABQMora36 min
Jun 8, 5:00 PM MDTSpecial Weather StatementABQCurry30 min
Jun 8, 5:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Jun 8, 5:06 PM MDTSpecial Weather StatementABQChaves24 min
Jun 8, 5:35 PM MDTSpecial Weather StatementABQQuay25 min
Jun 8, 5:42 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.